Long term effects from hypos?

By meggers.7 Latest Reply 2010-07-07 14:49:27 -0500
Started 2010-07-07 12:01:11 -0500

The tighter control I have with my sugars, the more lows I have and I'm starting to wonder if I'm doing long term damage to my brain. I definitely see delayed reflexes when I'm low, and my speech is slowed way down. But a lot of times my thinking or my speech is delayed even days after a bad low, or if I've had a run of bad lows (what I call 'eating days'). Has anyone else experienced this?

2 replies

Richard157 2010-07-07 14:49:27 -0500 Report

Meggers, I was diagnosed in 1945 and had many terrible lows, many of which left me unconscious (seizures). Someone has always been there for me and managed to bring me out of them. I know I have had hundreds of them during my 64 years of diabetes. When I started carb counting , basal/bolus, and the insulin pump I stopped having extreme lows. I have not needed help during a low for almost 3 years now.

Despite all my lows, starting in 1945, I have college degrees, taught at the college level for 34 years, and wrote a book about my life with diabetes. I am 70 now and my brain still works just fine.

Some lows can leave diabetics unconscious for a long time, perhaps in a coma. Those can definitely cause brain damage. The less serious lows when someone helps you should never cause brain damage. I have seen this discussion many times on several diabetes sites and the general consensus of opinion is what I have stated here.

A Type 1 who lives alone does not have anyone to help during a serious low. That could lead to a long term coma and brain damage.

kdroberts 2010-07-07 12:06:13 -0500 Report

It is documented that extreme lows do cause long term brain damage, including raising the chances of getting alzheimers. However, it doesn't stop there. The low and fluctuating blood sugar can increase the chances of you getting pretty much all the complications that we try to avoid by controlling blood sugar, including death. It's a tough line to walk.

Next Discussion: my glucose »